Chemotherapy and osteoporosis
Dear OncoLink "Ask The Experts,"
I had lung cancer in my left lung in 1987, and was treated with chemo and radiation for a year. I recovered and am doing great. I have been wondering: I thought I had heard that all the chemo and radiation can age your bones by about 10 years?? I would like to know what you think.
Linda Jacobs, PhD, CRNP, AOCN, BC, Clinical Assistant Professor at the University of Pennsylvania School of Nursing, responds:
The bone issue you mention is primarily related to the chemotherapy. Bone health is affected by hormones, or rather a lack of them. A premenstrual woman who has no menstrual periods for 1 full year after the completion of chemotherapy is considered to have "ovarian failure". If a woman experiences ovarian failure from chemotherapy, she should have a DEXA scan to evaluate bone mineral density (a measure of bone health and osteoporosis). If the scan suggests osteopenia (weakened bone) or osteoporosis, treatment to strengthen bone and prevent fractures is warranted. In general, all women should be counseled on taking calcium with Vitamin D, (unless they have medical contraindications to such therapy), in order to help maintain whatever bone density they currently have. Weight-bearing exercise is also recommended to improve bone health. If a woman has naturally occurring menopause (which is basically natural "ovarian failure"), the same recommendations apply, including a DEXA scan 1 year after cessation of menses.
Primary care providers or gynecologists can order DEXA scans and follow up with you regarding the results and any subsequent management (such as the need for Fosamax or Actinol osteoporosis treatment), if osteopenia or osteoporosis is noted.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania